Health NewsFeed

Health Newsfeed

MRI WARNING

ANCHOR LEAD:  MEDICINES USED IN MRIS MAY POSE A RISK, ELIZABETH TRACEY REPORTS

Medications known as contrast agents, which help better visualize certain structures in the body when an MRI scan is done, may cause serious injury or death in some people, the FDA warns. Agents using a material called gadolinium are the issue. Kieran Murphy, an MRI expert at Johns Hopkins, explains the problem.

MURPHY:  Gadolinium is a rare earth element that is bound to another material called EDTA to make it safe in the body.  If you’ve renal failure, that binding can disconnect and you get free gadolinium.  Free gadolinium is toxic, and this toxicity appears to result in a disease called nephrogenic cystic fibrosis, which causes thickening of the skin like scleroderma, and can be fatal.                  :24

Murphy says the vast majority of people who need to receive gadolinium based contrast agents as part of an MRI scan are perfectly safe.  I’m Elizabeth Tracey reporting.

-- JHMI --
Search Health NewsFeed

-----------------------------------------
Health NewsFeed Home | Hopkins Medicine Home